Asthma medication warning needed to keep children safe
But none of my son’s doctors warned us about the neuropsychiatric side effects of Singulair. And it was only by chance that after two years of taking medication, I Googled “Singulair”. I have discovered that thousands of people have reported anxiety, insomnia, and suicidal thoughts like side effects of this medication.
In early 2020, the United States Food and Drug Administration listened to people’s stories, including adverse reports of more than 80 suicides, and agreed to order a box warning on montelukast regarding potential serious mental health side effects.
The FDA has recognized that the drug acts on the brain as well as the respiratory tract, that there may be prolonged side effects after stopping it, and that it should not be used as a first-line treatment for allergic rhinitis ( hay fever). The drug is currently being tested to treat COVID-19 and Alzheimer’s disease.
After the FDA decision, Mary Hozen, an Australian whose daughter, Sara, 18, was among those who committed suicide in the United States, said the box warning was an important step in alerting users and she hoped Australia would step up its warnings as well.
But the Therapeutic Goods Administration said it did not consider warning labels necessary, pointing to a 2018 order that manufacturers add warnings about side effects inside the medicine package.
From early 2020 to this month, the TGA had 52 reports of adverse events with montelukast, including two suicides.
A warning label on this drug would bring the possibility of side effects to mind whenever a prescription is filled.
Last month we wrote again to Federal Health Minister Greg Hunt asking him to impose warning labels. He did not answer.
Jocelyn Suiter is a desktop editor at Age.